Surveys in Mathematics and its Applications

ISSN 1842-6298 (electronic), 1843-7265 (print)
Volume 8 (2013), 35 -- 49


S. Das, K. Vishal and P. K. Gupta

Abstract. In this article, optimal homotopy-analysis method is used to obtain approximate analytic solution of the time-fractional diffusion equation with a given initial condition. The fractional derivatives are considered in the Caputo sense. Unlike usual Homotopy analysis method, this method contains at the most three convergence control parameters which describe the faster convergence of the solution. Effects of parameters on the convergence of the approximate series solution by minimizing the averaged residual error with the proper choices of parameters are calculated numerically and presented through graphs and tables for different particular cases.

2010 Mathematics Subject Classification: 26A33; 34A08; 60G22; 65Gxx.
Keywords: Diffusion equation; Caputo derivative; Error analysis; Homotopy analysis method.

Full text


  1. R. Metzler and J. Klafter, The random walk's guide to anomalous diffusion: a fractional dynamics approach, Phys. Rep. 339 (2000), 1-77. MR1809268. Zbl 0984.82032.

  2. T. A. M. Langlands and B. I. Henry, The accuracy and stability of an implicit solution method for the fractional diffusion equation, J. Comp. Phys. 205 (2005), 719-736. MR2135000. Zbl 1072.65123.

  3. S. B. Yuste and K. Lindenberg, Subdiffusion-Limited A+A Reactions, Phys. Rev. Lett. 87 (2001), 118301.

  4. J. Sung, E. Barkai, R. J. Silbey and S. Lee, Fractional dynamics approach to diffusion-assisted reactions in disordered media, J. Chem. Phys., 116 (2002), 2338-2341.

  5. G. H. Weiss, Aspects and Applications of the Random Walk, North-Holland, Amsterdam, 1994. MR MR1280031. Zbl 0925.60079.

  6. B. D. Hughes, Random Walks and Random Environments, vol.1, Clarendon Press, Oxford, 1995. MR1911759. Zbl 0820.60053.

  7. B. I. Henry and S. L. Wearne, Fractional reaction-diffusion, Physica A 276 (2000), 448-455. MR1780373.

  8. R. Metzler and J. Klafter, Accelerating Brownian motion: A fractional dynamics approach to fast diffusion, Europhys. Lett., 61 (2000), 492-496.

  9. C. M. Chen, F. Liu, I. Turner and V. Anh, A Fourier method for the fractional diffusion equation describing sub-diffusion, J. Compu. Phys., 227 (2007), 886-897. MR2442379. Zbl 1165.65053.

  10. A. Schot, M. K. Lenzi, L. R. Evangelista, L. C. Malacarne, R. S. Mendis and E. K. Lenzi, Fractional diffusion equation with an absorbent term and a linear external force: Exact solution, Phys. Lett. A, 366 (2007), 346-350.

  11. M. A. Zahran, On the derivation of fractional diffusion equation with an absorbent term and a linear external force, App. Math. Model., 33 (2009), 3088-3092.

  12. H. Wang, K. Wang and T. Sircar, A direct O(N log2N) finite difference method for fractional diffusion equations, J. Comp. Phy., 229 (2010), 8095-8114. MR2719162. Zbl 1198.65176.

  13. B. P. Sprouse, C. L. MacDonald and G. A. Silva, Computational efficiency of fractional diffusion using adaptive time step, math-ph, 2010. arXiv:1004.5128v1.

  14. J. M. Angulo, M. D. Ruiz-Medina, V. V. Anh and W. Grecksch, Fractional diffusion and fractional heat equation, Adv. Appl. Prob. 32 (2000), 1077-1099. Zbl 0986.60077.

  15. S. Pezat and J. Zabczyk, Nonlinear stochastic wave and heat equations, Prob. Theory Relat. Fields 116 (2000), 421-443. MR1749283. Zbl 0959.60044.

  16. W. R. Schneider and W. Wyss, Fractional diffusion and wave equations, J. Math. Phys. 30 (1989), 134-144. MR0974464. Zbl 0692.45004.

  17. R. Yu and H. Zhang, New function of Mittag-Leffler type and its application in the fractional diffusion-wave equation, Chaos Solitons & Fractals 30 (2006), 946-955. MR2250265. Zbl 1142.35479.

  18. F. Mainardi, The fundamental solutions for the fractional diffusion-wave equation, Appl. Math. Lett. 9 (1996), 23-28. MR1419811. Zbl 1080.47054.

  19. F. Mainardi, Y. Luchko and G. Pagnini, The fundamental solution of the space-time fractional diffusion equation, Fract. Calculus Appl. Anal. 4 (2001), 153-192. MR1829592. Zbl 1054.35156.

  20. V. V. Anh and N. N. Leonenko, Harmonic analysis of fractional diffusion-wave equations, Appl. Math. Comput. 141 (2003), 77-85. Zbl 1053.60064.

  21. S. Das and P. K. Gupta, An approximate analytical solution of the fractional diffusion equation with absorbent term and external force by Homotopy Perturbation Method, Zeitschrift fr Naturforschung, 65(3) (2010), 182-190.

  22. S. J. Liao, The proposed homotopy analysis technique for the solution of nonlinear problems, Ph.D. Thesis, Shanghai Jiao Tong University, 1992.

  23. S. J. Liao, Notes on the homotopy analysis method: Some definition and theorems, Comm. in Nonlin. Sci. Numer. Simul., 14 (2009), 983-997. MR2468931. Zbl 1221.65126.

  24. S. Das, K. Vishal, P.K. Gupta and S.S. Ray, Homotopy Analysis Method for solving Fractional Diffusion equation, Int. J. Appl. Math. Mech., 7(9) (2011), 28--37. Zbl 1252.65174.

  25. S. J. Liao, An optimal homotopy-analysis approach for strongly nonlinear differential equations, Comm. in Nonlin. Sci. Numer. Simul., 15 (2010), 2003-2016. MR2592613. Zbl 1222.65088.

S. Das K. Vishal
Department of Applied Mathematics, Department of Applied Mathematics,
Indian Institute of Technology, Indian Institute of Technology,
Banaras Hindu University, Banaras Hindu University,
Varanasi - 221 005, India. Varanasi - 221 005, India.
P. K. Gupta
Indian Institute of Technology,
Banaras Hindu University,
Varanasi - 221 005, India.